Is it safe to complete root canal? A cavity was identified under an existing filling. The filling and cavity were removed, and the tooth refilled. 1 month later, excruciating pain, face swelling. Informed by Dentist, root canal required, but first 1 week of Amoxicillin to cure infection. Infection appeared to be clear, with no adverse affects from antibiotic. Dentist started root canal, but did not complete. Placed medication in cleaned out tooth, and refilled. Prescribed another round of Amoxicillan and Vicoden for pain. Started the Amox again, and took a total of 2 1/2 500 mg Vicoden within a two day period. On third day noticed small zit like bumps on torso and middle back, also headaches. Did not take any more Vicoden..Dentist said continue Amox to avoid infection. Continue to have same symptoms on 5th day after start of root canal, and am scheduled to complete root canal tomorrow (6th day after start). My last 500mg Amox was taken today at 6am. After taking I felt very poor, so skipped my noon pill and will not take again. My face is still swollen. My questions are: Is it typical to automatically get an infection after starting a root canal. Is my swollen face a definite sign of infection, or could it simply be the nature of the procedure? Is it possible that I took Amox for an entire week with no adverse affects, and then suddenly have an allergic reaction the following week from the same medication? Should I take a different medication for infection prior to completing root canal. How long after starting root canal is it safe to wait to finish it?
The swelling of your face is an indication that there is an infection associated with the tooth.The fact that you got the swelling after the rct was started indicates that the nerve of the tooth was non vital(dead) and therefore there is an infection already present but not clinically obvious.This infection although the swelling may be diminished will not heal for a good period of time. This can be observed with an x-ray in the future.It is possible that you can be sensitized to a medication and then have an allergic reaction. Check with your MD to see if in fact you are allergic to the amoxicillin.If there are no clinical symtoms (symptoms)(pain,swelling,sensitivity to biting) then the rct can be completed.
these are all questions for your dentist.... you may have a low grade allergy to amoxicillin, and yes, the facial swelling may be from the tooth, in which case a different antibiotic might be the answer. these things shouuld be determined by the dentist who is treating you. Obviously, this root canal is taking some time --- the longer the procedure remains unfinished the more chance there is of bacteria getting inside and causing infection. If you are not satisfied with the answers/progress you are getting from your dentist then I would suggest seeing a root canal specialist-- preferably one who operates with a dental microscope.
Hi, I have had root canal treatment done on one of my front teeth. Unfortunately the infection came back and I had to have 4 lots of antibiotics. The severe pain went but the soreness is still there. About 3 months ago a swelling apeared on my gum, just above my tooth with a white top, as if the infection was coming down and out through that opening. I have opened it with a tissue, pressed out some of the 'matter' and gargled with salt water, at least half a dozen times, but it keeps coming back and the tooth is still sore to touch. I have heart problems and Im wondering is this infection likely to cause problems with that part of my body. Thank you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.